Seven suspected opioid deaths in the last two weeks, Sault police say
Suspected opioid deaths are soaring in Sault Ste. Marie, police said Thursday, with seven fatalities reported between May 28 and June 11. (File)
SUDBURY -- Suspected opioid deaths are soaring in Sault Ste. Marie, police said Thursday, with seven fatalities reported between May 28 and June 11.
"The Sault Ste. Marie Police Service and the Sault Ste. Marie Ontario Provincial Police are advising the public that collectively we have seen a recent increase in the number of calls for service regarding possible drug overdoses," Sault police said in a news release.
"Officers are currently investigating seven deaths that have occurred during this time frame. In each of these occurrences, it is suspected an opioid overdose may have contributed to the death of the individuals."
Early warning signs of an opioid overdose include drowsiness, slow heart rate, trouble breathing, clammy, cold skin, and trouble walking or talking.
"We wish to remind members of the public of the dangers of using opioids or any illicit substance," the release said. "To those who choose to use illicit substances, you need to know it is impossible to know exactly what is contained in illicit narcotics.
"Officers with the Sault Ste. Marie Police Service and the OPP will continue to work with our partners at Algoma Public Health in an effort to reduce the harm caused by substance abuse in our community."
Friends and family members of people known to use illicit drugs are encouraged to inform themselves about the availability and use of Naloxone, police said.
Naloxone is a safe medication that temporarily reverses the effects of opioids. If you suspect someone is overdosing, and you are unsure of what they have taken, you will do no harm by giving naloxone. Side-effects are extremely rare.
Carry naloxone if you or someone you know is using opioids. Naloxone kits are available at participating pharmacies across Algoma. Free naloxone kits are available at all Algoma Public Health offices for people at risk of overdose or their friends and family members who may be in a position to help in an overdose situation.
"As we navigate through this pandemic, it is important to protect yourself and support each other," Allison McFarlane, a public health nurse at Algoma Public Health, is quoted as saying in the release. "To prevent the spread of COVID-19 when responding to an overdose, it is recommended to wear a non-medical mask or face covering, wear the non-latex gloves provided in your naloxone kit, and provide chest compression only CPR.
"And all of us can help by learning more about the issue and knowing how to connect someone to support services if a friend or loved one reaches out.”
For more information on reducing your risk of an overdose, please visit the Algoma Public Health website.